Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 169, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2000, 2:27 PM CDT for Atoka County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 23, 2000, 2:27 PM CDT (19:27 UTC)
- Expired
- Apr 23, 2000, 3:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atoka County, OK
The radar
The Norman radar (KTLX), 157 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:30 PM CDT | Hail 0.88 | Stringtown, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
048
WUUS54 KOUN 231928
SVROKC
OKC005-232015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT SUN APR 23 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 315 PM CDT
* AT 227 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES EAST OF STRINGTOWN...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE CHOCKIE...DAISY...LANE...
STRINGTOWN AND WARDVILLE
QUARTER SIZE HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM.
LAT...LON 3469 9607 3417 9612 3417 9580 3451 9580
3453 9570 3469 9569
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:05 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 23, 11:05 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CDT SUN APR 23 2000 HAVE ALREADY UPDATED ZONE FORECAST ONCE THIS MORNING TO HANDLE PROGRESSION OF WIND SHIFTING FEATURES. ANOTHER UPDATE WILL BE OUT SHORTLY TO TWEAK EXPECTED AFTERNOON TEMPERATURE MAXIMA AND CLOUD COVER. SMALL AREA OF PERSISTENT RAIN ACTIVITY OVER CENTRAL/NORTH CENTRAL PORTIONS OF AREA IS ASSOCIATED WITH THE CORE OF AN INCREASINGLY BAROTROPIC SYSTEM. THIS TREND EXPECTED TO CONTINUE...OR EVEN INCREASE...THROUGH THE AFTERNOON HOURS AS COLD CORE ALOFT TRAVERSES AREA. TEMPS ALOFT ARE NOT TERRIBLY COLD...BUT GIVEN INSTABILITY... THUNDERSTORMS THAT DO DEVELOP NEAR UPPER LOW WILL BE EFFICIENT HAIL PRODUCERS. MAIN THUNDERSTORM ACTIVITY...IF REALIZED...SHOULD BE AHEAD OF DRYLINE THAT IS CURRENTLY MAKING ITS WAY ACROSS CENTRAL AND SOUTH CENTRAL PARTS OF OUR CWA. THREAT FOR ORGANIZED SEVERE THUNDERSTORM ACTIVITY IN OUR CWA DIMINISHING FAIRLY QUICKLY. MESONET SITES ACROSS CENTRAL AND SOUTH CENTRAL OKLAHOMA ALREADY VEERING...WITH MAIN CONVERGENCE AXIS EAST OF I-35. WILL LEAVE SEVERE WORDING IN ZONE FORECAST FOR OUR EXTREME SOUTHEAST ZONES. FCSTID = 11 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 23, 12:30 PM CDT, 1 hour 57 minutes before
OKZ004>048-050>052-TXZ083>090-232000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN APR 23 2000 THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO COALGATE...TO DURANT. DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY AND TONIGHT. A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE... WHICH IS OUTLINED AS THE SLIGHT RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED. THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL. IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. 11
Special weather statement, Apr 23, 12:35 PM CDT, 1 hour 52 minutes before
OKZ004>048-050>052-TXZ083>090-232000- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT SUN APR 23 2000 THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO COALGATE...TO DURANT. DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY AND TONIGHT. A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE... WHICH IS OUTLINED AS THE SLIGHT RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED. THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL. IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL LOW ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:01 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.